MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 5-6 11MM; PROST, KNEE, PATEFEMTIB, SEMI-CNSTRND, CMNTD, POLY/MET/POLY

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 5-6 11MM; PROST, KNEE, PATEFEMTIB, SEMI-CNSTRND, CMNTD, POLY/MET/POLY
Model Number 71453222
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 12/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a tka had been performed on (b)(6) 2020, the patient started experiencing pain.There is not any report of an associated trauma.A revision surgery was made on (b)(6) 2021 to explant the lgn ps high flex xlpe sz 5-6 11mm insert.Upon inspection, the insert looked pitted and oxidized.Current health status is also unknown.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The lab analysis concluded that the components were inspected visually to determine the cause of the reported incident.No destructive analysis was conducted during this investigation.Damage and deformation were observed on the articular surface of the insert; these features have been reported as being created by third-body particulate (bone cement, bone, etc.) in the joint space.Cement and bone particulate are known to be produced during a total knee arthroplasty (tka), even under carefully controlled conditions.Discoloration is present on the articulating and distal surfaces; this has been attributed to in-vivo absorption of synovial liquid proteins with esterified fatty acids and cholesterol.There were no observations of material or manufacturing deviations in the course of this investigation.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that per complaint details, an insert revision was performed approximately 1 year post tka due to pain and, reportedly, the explant appeared to be ¿pitted and oxidized¿.It was communicated that the requested clinical documentation was not available, but there ¿is not any report of an associated trauma¿.The current patient status remains unknown.Without the requested documentation, the clinical root cause of the reported event could not be definitively concluded, and the patient impact beyond that which was reported cannot be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to joint tightness, material in use, or patient reaction.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN PS HIGH FLEX XLPE SZ 5-6 11MM
Common Device Name
PROST, KNEE, PATEFEMTIB, SEMI-CNSTRND, CMNTD, POLY/MET/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13572393
Report Number1020279-2022-00791
Device Sequence Number19815126
Product Code JWH
UDI-Device Identifier00885556035351
UDI-Public00885556035351
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71453222
Device Catalogue Number71453222
Device Lot Number20CM10146
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2021
Supplement Date Received by Manufacturer04/06/2022
Initial Report FDA Received Date02/21/2022
Supplement Report FDA Received Date04/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/12/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age66 YR
Patient SexMale